Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & EMBASE  
     Home | Subscribe | Feedback  

LETTER
[Download PDF
 
Year : 2012  |  Volume : 58  |  Issue : 1  |  Page : 86  

Methotrexate - Controversially yours

RV Lohiya 
 Department of Medicine, B. J. Medical College, Pune, Maharashtra, India

Correspondence Address:
R V Lohiya
Department of Medicine, B. J. Medical College, Pune, Maharashtra
India




How to cite this article:
Lohiya R V. Methotrexate - Controversially yours.J Postgrad Med 2012;58:86-86


How to cite this URL:
Lohiya R V. Methotrexate - Controversially yours. J Postgrad Med [serial online] 2012 [cited 2021 Apr 11 ];58:86-86
Available from: https://www.jpgmonline.com/text.asp?2012/58/1/86/93264


Full Text

Sir,

Methotrexate (Mtx) has been a great savior for patients of especially rheumatoid arthritis (RA) and it is now one of the most utilized disease-modifying agents for RA (DMARDs). Adverse effects associated with use of Mtx have always been a topic of discussion. In the article [1] the author has described intestinal perforation in a patient of RA which has been proposed to be due to prolonged use of Mtx. The author has also discussed associated ultrastructural changes in the intestinal epithelium. However, a review of the literature suggests multiple possible etiologies for intestinal perforation, peptic ulcer disease (PUD) being the commonest. Farah et al., [2] in their study observed that RA patients have a higher risk of PUD compared to normal age and sex-matched population. Peptic ulceration in RA is often asymptomatic and this may be partly owing to the analgesic and anti-inflammatory effect of the DMARDs taken by these patients. [2] Thus the given case scenario is suggestive of asymptomatic PUD complicating into perforation and the possible etiologies are RA, non-steroidal anti-inflammatory agents or DMARDs. Associating given complication to methotrexate needs exclusion of all other commoner causes and further large-scale studies.

References

1Gude D, Chinnam GS, Bansal DP. An uncommon catastrophe associated with methotrexate. J Postgrad Med 2011;57:261-2.
2Farah D, Sturrock RD, Russell RI. Peptic ulcer in rheumatoid arthritis. Ann Rheum Dis 1988;47:478-80.

 
Sunday, April 11, 2021
 Site Map | Home | Contact Us | Feedback | Copyright  and disclaimer